New Mexico, 2015

Hail and Damaging Winds in New Mexico, June 29, 2015

June 29, 2015 · NWS MAF · 3 events in 1 county or zone

An upper level ridge was over the Great Basin and an upper trough was over the Midwest. There were upslope winds into the higher terrain of southeast New Mexico and West Texas during the afternoon and residual low level boundaries across the area which helped with low level lift and convergence.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level ridge was over the Great Basin and an upper trough was over the Midwest. There were upslope winds into the higher terrain of southeast New Mexico and West Texas during the afternoon and residual low level boundaries across the area which helped with low level lift and convergence. There was a jet over the region and an upper level disturbance over the Texas panhandle which helped to increase upper lift. These conditions, combined with decent moisture across the area, allowed for thunderstorms with strong winds and hail to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 29, 4:26 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 29, 4:26 PM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
626 PM CDT MON JUN 29 2015

.DISCUSSION...

&&

.AVIATION...
SCATTERED STORMS CURRENTLY MOVING SOUTH ACROSS SE NM... HAVE
INCLUDED TEMP TSRA AT CNM AND HOB BUT REMOVED IT FROM MAF AS NOT
CONFIDENT WILL MAKE IT TO THERE. WIND ERRATIC AND GUSTY NEAR ANY
STORM OTHERWISE IT WILL BE LIGHT SE TONIGHT AND GENERALLY VFR.

&&

.PREV DISCUSSION... /ISSUED 155 PM CDT MON JUN 29 2015/

DISCUSSION...

NORTHERLY FLOW ALOFT WILL PREVAIL OVER THE REGION TODAY BETWEEN AN
UPPER RIDGE CENTERED OVER UTAH AND AN UPPER TROUGH OVER THE MIDWEST.
EXPECT TEMPERATURES TO BE SEASONAL UNDER THIS REGIME...BOTH HIGHS
AND LOWS...BUT THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS.  LOW
LEVEL UPSLOPE FLOW INTO THE HIGHER TERRAIN...ALONG WITH SURFACE
DEWPOINTS IN THE 50S...SHOULD ALLOW FOR AT LEAST ISOLATED CONVECTION
THIS AFTERNOON DURING MAX HEATING.  THERE ARE ALSO A COUPLE OF LOW
LEVEL BOUNDARIES WHICH WERE NOTED ON VISIBLE SATELLITE IMAGERY
DRIFTING SOUTH/SOUTHWESTWARD THROUGH SOUTHEAST NEW MEXICO AND THE
WESTERN PERMIAN BASIN...SO WILL ADD ISOLATED CONVECTION FOR
LOCATIONS WHERE THESE BOUNDARIES MAY RESIDE THROUGH MAX HEATING.
SHEAR WILL BE WEAK AND MID LEVEL LAPSE RATES MOIST ABIABATIC...SO
TEMP/DWPT SPREADS AROUND 30 DEGREES MAY RESULT IN GUSTY WINDS FROM
A FEW OF THE STORMS.  ADDITIONAL CONVECTION IS EXPECTED TO FORM
ON THE HIGHER TERRAIN OF NORTHEAST NEW MEXICO...IF NOT ON THE
CAPROCK IN SE NM...WITH A DISORGANIZED CLUSTER OF STORMS POSSIBLY
PUSHING SOUTH INTO THE FORECAST AREA OVERNIGHT.  SINCE THERE DOES
APPEAR TO BE A MID LEVEL SHORTWAVE TROUGH/SHEAR AXIS TRANSLATING
SOUTHWARD THROUGH COLORADO AND THE TEXAS PANHANDLE TO PROVIDE MID
LEVEL SUPPORT...AND A MODEST H3 JET OF 60KT NOSING INTO THE
AREA...WILL CONTINUE WITH A CHANCE OF THUNDERSTORMS TONIGHT...BUT
MAINLY ALONG AND NORTH OF INTERSTATE 20.  SEVERE STORMS ARE NOT
EXPECTED...BUT OUTFLOW WINDS OF 30 TO 40KT WILL BE POSSIBLE.

IT APPEARS THE UPPER RIDGE WILL EXPAND A BIT FARTHER EAST TUESDAY
AND WEDNESDAY...SO RAIN CHANCES ARE NOT LOOKING VERY GOOD...WITH
PERHAPS ISOLATED CONVECTION OVER THE HIGHER TERRAIN.  ON
THURSDAY...THERE ARE SOME INDICATIONS ANOTHER SHORTWAVE TROUGH MAY
TRANSLATE SOUTHEASTWARD OVER NEW MEXICO AND THE TEXAS PANHANDLE.  IF
THIS IS THE CASE...WE MAY SEE A REPEAT OF TONIGHT WITH ANOTHER
CLUSTER OF DISORGANIZED STORMS MOVING SOUTHWARD INTO THE FORECAST
AREA.  WILL KEEP A CHANCE IN THE FORECAST...BUT NOT INCREASE POPS
TOO MUCH DUE TO THE UNCERTAINTY OF FICKLE SUMMER FEATURES IN
MAINLY WEAK FLOW ALOFT.  RAIN CHANCES...ALTHOUGH NOT GREAT...WILL
BE KEPT IN THROUGH THE WEEKEND...BUT MAINLY OVER THE HIGHER
TERRAIN OF WEST TEXAS...AND OVER SOUTHEAST NEW MEXICO DUE TO THE
PROXIMITY TO THE HIGHER TERRAIN.  TEMPERATURES LOOK TO BE NEAR
NORMAL THROUGHOUT THE FORECAST.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 29, 11:27 AM MST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
127 PM CDT MON JUN 29 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
127 PM CDT MON JUN 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND TONIGHT ACROSS
SOUTHEAST NEW MEXICO...THE GUADALUPE AND DAVIS MOUNTAINS...THE
PERMIAN BASIN...THE TRANS PECOS SOUTHWESTWARD TO VAN HORN AND THE
PRESIDIO VALLEY. GUSTY WINDS AND LOCALLY HEAVY RAINFALL ARE THE
MAIN THREATS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 29, 3:15 PM MST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
415 PM MDT MON JUN 29 2015

NMZ029-292300-
NORTHERN LEA COUNTY NM-
415 PM MDT MON JUN 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 500
PM MDT...

AT 414 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF GLADIOLA...OR 14 MILES NORTHEAST OF TATUM...MOVING
SOUTH AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TATUM...GLADIOLA...MCDONALD...CROSSROADS AND TATUM AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3355 10308 3337 10310 3339 10306 3304 10307
      3305 10351 3357 10333
TIME...MOT...LOC 2214Z 346DEG 11KT 3340 10313

12
Special weather statement, Jun 29, 4:39 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
539 PM MDT MON JUN 29 2015

NMZ028-033-300015-
EDDY COUNTY PLAINS NM-CENTRAL LEA COUNTY NM-
539 PM MDT MON JUN 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY AND SOUTHWESTERN LEA
COUNTIES UNTIL 615 PM MDT...

AT 539 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF AVALON...OR 11 MILES NORTHEAST OF CARLSBAD
NORTH...MOVING SOUTHWEST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CARLSBAD...CARLSBAD NORTH...LOVING...LAKE AVALON...AVALON...CAVERN
CITY AIR TERMINAL...OTIS...BRANTLEY LAKE STATE PARK...MALAGA...SALT
LAKE AND LIVING DESERT STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3279 10403 3257 10380 3214 10414 3249 10446
      3275 10428
TIME...MOT...LOC 2339Z 054DEG 9KT 3256 10408

12
Special weather statement, Jun 29, 5:14 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
614 PM MDT MON JUN 29 2015

NMZ028-300100-
EDDY COUNTY PLAINS NM-
614 PM MDT MON JUN 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY COUNTY UNTIL 700 PM
MDT...

AT 613 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CARLSBAD NORTH...MOVING SOUTHWEST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CARLSBAD...CARLSBAD NORTH...LOVING...LAKE AVALON...AVALON...CAVERN
CITY AIR TERMINAL...SEVEN RIVERS...OTIS...MALAGA...BRANTLEY LAKE
STATE PARK...SALT LAKE AND LIVING DESERT STATE PARK.

LAT...LON 3208 10407 3232 10460 3259 10444 3269 10425
      3251 10396
TIME...MOT...LOC 0013Z 042DEG 14KT 3246 10423

12

The radar

The Holloman AFB radar (KHDX), 191 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Eddy

When
June 29, 5:28 PM MST to 5:33 PM MST
Where
Eddy County, Carlsbad
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.420, -104.230

Thunderstorm Wind, Eddy

When
June 29, 5:30 PM MST to 5:31 PM MST
Where
Eddy County, Carlsbad
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
32.420, -104.230

A thunderstorm moved across Eddy County and produced damaging winds in Carlsbad. A restaurant sign was leaning on a power pole in downtown Carlsbad as a result of the winds. The cost of damage is a very rough estimate.

Thunderstorm Wind, Eddy

When
June 29, 5:35 PM MST
Where
Eddy County, 4 mi S of Carlsbad
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
32.362, -104.230

A thunderstorm moved across Eddy County and produced a 61 mph wind gust near Carlsbad as recorded by the Carlsbad ASOS station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581015, 581008, 581022.